Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Have type 1 diabetes and ceoliac disease. Getting worse after gluten free diet. How to get relief?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
Hi, im a 24 year old female, I have type 1 diabetes and ceoliac disease. IV been following a gluten free diet for 2 years but my health us getting worse. I get tiered very easily, vomit after eating a full meal and after a bowel movement, Sometimes the vomit is undigested and smells rotten. I get stomach pain, light headed and feel faint after bowel movment. I get a sore tongue with red dots and sore lumps on my palms and fingers. fruit and veg make my stomach swollen. , I have achy and painfull joints, and recently I have noticed that when I don't have a bowel movement for a few days my blood sugar drops, then when I do have a bowel movement it rises into the teens. I also get alot of stomach pain and lower back pain
Posted Wed, 14 Nov 2012 in Diabetes
Answered by Dr. Charles S Narasi 57 minutes later
You tell us that you are are an insulin dependent diabetic.
I hpoe that your dibetes is very well controlled. This is very
important. If you are really following a strict gluten free diet,
then your problem is Gastroparesis. That means, your stomach
does not contract properly to push the contents into the
intestine for proper digestion. This is because of neuropathy
or the nerve endings being affected by diabetes. Most of the
time , this may be associated with periphral neuropathy
with symptoms of numbness and tingling of fingers and toes
or even hands and feet (Glove & stocking). It is very important
that your blood sugar is well controlled.
Sore tongue and red dots may mean some vitamin deficiency
especially B-Complex.
I suggest that you start taking a good Super B-Complex supplement
along with Vit-C 1000mg. daily.
I am positive that your stomach pains are caused by your food
staying in the stomach lot longer than they should because of
diabetic gastroparesis.
As for treatment, strict blood glugose control is number one.
There are some medications that can help improve the contraction
of the stomach such as Erythromycin. You have to discuss this
with your own doctor.
Wish you the very best.
Above answer was peer-reviewed by
Follow-up: Have type 1 diabetes and ceoliac disease. Getting worse after gluten free diet. How to get relief? 8 hours later
Thank you sooo much for getting back to me. IV had these problems for well over 2 years and my doctors just kept on telling me it was in my head!!
I am following a strict gluten free diet and my blood sugars have not been under control for a while due to being ill. However i had been given an insulin pump 1 month ago which is helping alot, but sugars still fluctuate when ill, which is most days.
the red spots on my tongue sometimes turns in what looks like swollen taste buds all around the edge of my tongue, is this the same as just red dots due to vitamin deficiency?
Also, do you know what could be causing the sore red spots, which look like blisters XXXXXXX under the skin? And does gastroparesis cause pain and vomiting after bowel movement?
Answered by Dr. Charles S Narasi 2 hours later
Glad to hear from you again.
Gastroparesis is part of Enteropathy
which is seen in diabetics. It is all part
of neuropathy. Some people will have
Tigling and numbness of the hands and feet.
Others may have the stomach involvement
like you have which makes the nerve endings
of the stomach weak and the contraction of
the stomach slows down and your partially
digested food stays in the stomach longer
giving you nausea, vomiting etc.
The soreness of the tongue and red spots
do suggest vitamin deficiency.
Start taking the B-Complex.
There is also Diabetic diarrhea due to nerve
involvement of the intestines. Some of your
symptoms could be from that.
Make sure your blood sugar stays well under
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor